The effect of topical anesthetics on skin sensation and soleus motoneuron reflex excitability
Date of Original Version
The effect that topical anesthetics has on cutaneous sensation and on soleus motoneuron reflex excitability was studied in a healthy population. Data were obtained from 16 volunteers (7 men and 9 women) between 20 and 47 years of age. The experiment consisted of recording H-reflexesnd Achills tendon reflexes (ATR) before and after administration of a 20% benzocaine spray or a placebo to the skin of the posterior calf. In addition, a sensory evaluation was conducted to determine objectively the actual quality of anesthesia obtained. Subjects served as their own controls, randomly receiving both the active medication and a placebo. The study was conducted in a single blind fashion with only the experimenter being aware of what medication (active/placebo) was being applied during a given experiment. H-reflex amplitudes increased significantly following the application of benzocaine and the placebo spray compared to control (p < .01). This increase was similar whether the active drug or placebo was administered. No significant difference was shown between active benzocaine and the placebo application. The ATR was not significantly affected by any of the treatment techniques used in this study, although some reduction in reflex amplitude was noted. No change in skin sensibility could be attributed to the topical anesthetic in any subject in this study. It was concluded that benzocaine spray did not have an effect on skin sensation and that the increased motoneuron reflex excitability was more likely in response to a stimulatory action upon cutaneous receptors from the spray technique. It is further suggested that topical anesthetics applied to intact skin may not permeate cutaneous tissue in large enough quantities to have a desensitizing effect. © 1994.
Archives of Physical Medicine and Rehabilitation
Agostinucci, James. "The effect of topical anesthetics on skin sensation and soleus motoneuron reflex excitability." Archives of Physical Medicine and Rehabilitation 75, 11 (1994): 1233-1240. doi:10.1016/0003-9993(94)90011-6.